| Model Number |
IMP SYS, ARTHREX BROSTROM REPAIR |
| Medical Device Problem Code |
Malposition of Device (2616)
| Health Effect - Clinical Code |
Pain (1994)
| Date of Event |
12/13/2021
Type of Reportable Event
Serious Injury
Event or Problem Description
On 8/11/2025, it was reported by a patient¿s legal representative via mail that the patient underwent a modified brostrom lateral ankle stabilization surgery of the left foot on (b)(6) 2019.During the procedure, two ar-1688-cp internalbrace ligament augmentation repair implant systems were used.For over a year following the surgery, the patient continued to report ongoing pain in the left foot during post-operative visits.On (b)(6) 2020, x-rays were taken, and it was reported to the patient that the hardware was intact, in proper position, and well seated.Despite this, the patient continued to report pain during various follow-up visits.The operating surgeon advised continued patience with conservative measures and treatment.On (b)(6) 2020, the patient sought another surgical opinion.A recent mri was reviewed, revealing a defect in the subtalar joint, and the patient was informed that surgery might be required to address the defect.Following nearly two years of continued pain and no meaningful improvement, and after consulting multiple surgeons, the patient was informed, on (b)(6) 2021, that the lateral ligament repair anchor had penetrated the subtalar joint and was the source of the ongoing symptoms.On (b)(6) 2021, the patient underwent revision surgery.It was confirmed that the anchor implanted during the original procedure had been improperly placed within the subtalar joint space.The anchor was removed, and the revision surgeon elected to fuse the subtalar joint.It is currently unknown what devices were used during the revision surgery.Updated information received: arthrex sales records confirm the products used during the (b)(6) 2019 surgery were one ar-1688-cp internalbrace ligament augmentation repair implant system and one ar-8936bc-cp brostrom repair implant system.The patient¿s record identifies the utilization of two ar-1688-cp products, but further investigation indicates the utilization of one ar-1688-cp and one ar-8936bc-cp.
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided upon availability of additional information.
Additional Manufacturer Narrative
Additional information: g3, h3, h6.Complaint allegation is not confirmed.Based on the information provided which may include the device (if available and returned), pictures, videos, event description, and any additional information from the field, arthrex was able to conclude a most likely cause.Per dfu-0032-eo - g precautions - 2.Surgeons are advised to review the product-specific surgical technique prior to performing any surgery.Arthrex provides detailed surgical techniques in print, video, and electronic formats.The arthrex website also provides detailed surgical technique information and demonstrations.Or contact your arthrex representative for an onsite demonstration 3.Make sure to use the recommended drill bit or punch to create the bone socket.The method of bone preparation and the quality of the bone encountered were not specified.The most likely cause of the reported failure can be attributed to a patient-specific event, and a use error, two related failures, as the anchor implanted during the original procedure was improperly positioned within the subtalar joint space, necessitating a revision surgery to alleviate patient discomfort.